Kentucky, 2009

Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009

June 10 to 11, 2009 · NWS LMK · 23 events in 12 counties and zones

A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of severe thunderstorms which moved northeastward from middle Tennessee into southern Kentucky. In addition to two tornadoes, these storms produced damaging winds and isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of severe thunderstorms which moved northeastward from middle Tennessee into southern Kentucky. In addition to two tornadoes, these storms produced damaging winds and isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 10, 10:56 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 10, 10:56 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 AM EDT THU JUN 11 2009

.UPDATE FOR 06Z TAFS...

&&

.MESO UPDATE (OVERNIGHT)...

SPC HAS JUST ISSUED TOR WATCH 370 UNTIL 10Z...WHICH INCLUDES ALL OF
OUR S-CENTRAL IND COUNTIES AND PARTS OF OUR N-CENTRAL AND W-CENTRAL
KENTUCKY COUNTIES BASICALLY ALONG AND WEST OF I-65. LOUISVILLE IS
INCLUDED BUT BOWLING GREEN IS NOT. WCN HAS BEEN ISSUED DETAILING
COUNTIES IN WATCH.

KPAH VWP WIND PROFILER SHOWS DECENT LOW-LEVEL WINDS (AROUND 40 MPH)
WORKING NEWD INTO OUR AREA ALONG WITH RICH LOW-LEVEL MOISTURE AND
INSTABILITY TO KEEP TSTMS ACTIVE AS THEY MOVE TOWARD OUR AREA FROM
THE WEST. CONCERN ALSO IS RESIDUAL SFC BOUNDARY ALIGNED ACROSS OUR
AREA FROM NW TO SE (NOTE BWG HAS A S WIND AND SDF HAS A SE WIND)
WHICH COULD ENHANCE LOW-LEVEL EVOLUTION OF A FEW STORMS. ALREADY AN
AXIS OF STORMS FROM NEAR EVV TO NRN OHIO COUNTY APPEARS TO BE
ALIGNED IN SAME ORIENTATION AS THIS RESIDUAL BOUNDARY. OTHER THAN AN
ISOLD TORNADO HAZARD OVERNIGHT...STORMS WILL PRODUCE VERY HEAVY
RAINFALL AND FREQUENT CG LIGHTNING.

NEW ZONES WITH WATCH HEADLINE WILL BE OUT SOON.

&&

.PREVIOUS DISCUSSION...

EVENING UPDATE...

CURRENT FORECAST IS ON TRACK SO ONLY MINOR CHANGES MADE. LARGE AREA
OF THUNDERSTORMS OVER CENTRAL MISSOURI SHOULD ARRIVE AFTER 06Z. MAIN
CONCERN FOR THE OVERNIGHT PERIOD WILL BE HEAVY RAIN.

JA

SHORT TERM (TNGT AND THU)...

DOUBLE VORT SHRTWV TROF APPROACHING THE SRN PLAINS ATTM WILL TRACK
INTO THE MID MS VLY TNGT AND THE LOWER OH/TN VLYS THU WHILE
QUASISTNRY BOUNDARY ACRS SRN INDIANA SAGS TO THE SOUTH AFTER PASSAGE
OF SFC WAVES TO THE N OF OUR FA. FRONT SHUD BE POSITIONED NEAR THE
OH RIVER BY THE END OF THIS PERIOD. SHRTWV ADVANCING NEWD IN
DIFFLUENT FLOW AND SFC WAVES/FRONT SHUD PROVIDE BOTH
SYNOPTIC/MESOSCALE FORCING/LIFT/FOCUS FOR TSTMS WITH AMBIENT HIGH
MOISTURE...PRECIPITABLE WATER IN THE 1.5 TO 2.0 RANGE THRU THE
PERIOD.

CURRENT FCST OF SCT SHOWERS/STORMS THIS EVE...THEN AN INCREASING
NUMBER OF SHOWERS/STMS TOWARD THU MRNG LOOK GOOD. WILL THEN CONTINUE
FCST OF NUMEROUS SHOWERS/STMS THU. AS FOR SVR POTENTIAL...MUCH WILL
DEPEND ON THE AMOUNT OF HEATING/DESTABILIZATION THU. DEEP LAYER
SHEAR EXPECTED TO BE STRONGER THU THAN TDA...HOWEVER A CHECK OF FCST
SOUNDINGS INDICATE A NEARLY SATURATED COLUMN THRU MIDDAY WITH SOME
DRYING DURING THE AFTN. COULD BE A REPEAT OF TDA...HOWEVER WITH THE
AXIS OF HEAVIEST RAINS MORE TO THE SOUTH.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT THROUGH SUNDAY NIGHT...

CONVECTION WILL LIKELY BE ONGOING ACROSS THE AREA EARLY IN THE
FORECAST PERIOD AS MID-LEVEL WAVE AND SFC LOW PRESSURE MOVE
NORTHEAST OF THE REGION.  WILL BE KEEP HIGH CHC POPS IN THE FCST FOR
THU NIGHT AS THE FRONT SETTLES THROUGH A PORTION OF THE FA.  SEVERAL
WEAK PERTURBATIONS WILL LIKELY MOVE THROUGH DURING THE PD...BUT
TIMING WILL BE DIFFICULT TO NAIL DOWN.  USING A COMBINATION OF
ENSEMBLES AND DETERMINISTIC DATA SUGGESTS THE BEST CHANCE OF
CONVECTION WOULD BE DURING THE AFTERNOON/EVENING HOURS OF FRI-SAT-
SUN. PLAN ON KEEPING CHC POPS IN DURING THESE TIME PERIODS AND MAY
BUMP THEM UP ONCE THE MODELS COME INTO BETTER AGREEMENT WITH THE
MID-LEVEL WAVE TIMING.

TEMPERATURES WILL BE A BIT BELOW NORMAL DUE TO THE CLOUDS AND
PRECIPITATION AROUND.  GENERALLY KEPT TEMPS CLOSE THE A BLEND OF THE
ENSEMBLE MEANS WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS
IN THE LOW TO MID 60S.  THIS IS IN LINE WITH THE DETERMINISTIC RAW
MODEL GUIDANCE.

MONDAY THROUGH WEDNESDAY...

EXTENDED MODEL RUNS CONTINUE TO SHOW THAT H5 RIDGE WILL BUILD ACROSS
THE PLAINS WHICH WILL MAKE OUR H5 FLOW MORE NORTHWESTERLY WITH
TIME.  AT THE SURFACE...FRONTAL BOUNDARY SHOULD BE SOUTH OF THE
STATE EARLY IN THE PD BUT WILL RETURN NORTHWARD AS THE H5 RIDGE
BUILDS EASTWARD.  WITH THE FRONT IN THE VICINITY...FEEL THAT CHC
POPS ARE STILL WARRANTED FOR MONDAY THROUGH TUESDAY.  AFTER
TUESDAY...FORECAST BECOMES INCREASINGLY DIFFICULT TO PIN DOWN.  THE
MODELS CONTINUE TO PUMP A LARGE H5 RIDGE IN THE PLAINS WHILE WE
REMAIN IN THE NORTHEAST PERIPHERY OF THE RIDGE.  THE NET RESULT IS
THAT WE WILL SEE DISTURBANCES WITHIN THE FLOW ARC AROUND THE
NORTHERN PART OF THE RIDGE AND THEN SLIDE SOUTHEAST INTO OUR
REGION.  THE TIMING OF THESE WAVES ARE DIFFICULT TO PIN DOWN AT 6-7
DAYS OUT...BUT FROM A PATTERN RECOGNITION STANDPOINT...WE COULD BE
LOOKING AT SEVERAL MCS MOVING SOUTHEASTWARD THROUGH THE LOWER OHIO
VALLEY DURING THE PD.  NOT UNUSUAL FOR THIS TIME OF THE YEAR BY ANY
MEANS.  GENERALLY KEPT TEMPERATURES NEAR THE ENSEMBLE MEAN WHICH IS
PRETTY CLOSE TO THE DETERMINISTIC MODEL OUTPUT.  HIGHS IN THE 80S
AND LOWS IN THE UPPER 60S.

&&

.AVIATION (06Z TAFS)...

A FRONTAL BOUNDARY LOCATED ACROSS S-CNTRL INDIANA WILL SLOWLY SAG
SOUTHWARD THROUGH THIS TAF PERIOD. A LARGE AREA OF SHOWERS AND
STORMS HAVE FORMED FROM A LOW PRESSURE WAVE OVER SRN IL THAT IS
RIDING ALONG THE BOUNDARY TOWARDS THE AREA. NW TO SE ORIENTED
INITIAL LINE WILL AFFECT BWG AND SDF BETWEEN NOW AND 08Z. THE
HEAVIEST STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...VERY HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL. THERE IS A
TORNADO WATCH IN EFFECT UNTIL 10Z THIS MORNING...SO STRONG
CONVECTION WILL BE LIKELY UNTIL THEN.

AFTER 08Z...ANOTHER LINE...BUT ORIENTED ROUGHLY N TO S SHOULD AFFECT
BWG AND MORE LIKELY SDF BETWEEN 08-12Z. NOT SURE IF ANY OF THE
CONVECTION WILL HOLD TOGETHER FOR THE LEX TERMINAL...SO FOR NOW WILL
KEEP VCTS IN THERE THROUGH 12Z.

AFTER 12Z AND FROM ROUGHLY 15Z-00Z FRI...SHRS AND STRMS WILL
INCREASE IN COVERAGE AS THE FRONT TO OUR NORTH SAGS SOUTHWARD ACROSS
OUR AREA. WILL TRY AND TIME THE BEST CHANCE FOR TSRA IN THE
TERMINALS BUT EXPECT OFF AND ON CONVECTION 15Z AND ON.

WITH MOST CONVECTION...EXPECT MVFR CIGS AT TIMES...WITH IFR-MVFR
VSBYS. SOUTHWEST WINDS WILL EVENTUALLY VEER AROUND TO THE NORTHWEST
MAINLY AFTER 00Z AS THE FRONT SAGS TO THE SE THROUGHOUT THIS TAF
PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESO UPDATE..TWF
SHORT TERM...DK
LONG TERM....MRJ
AVIATION.....AL
Hazardous weather outlook, Jun 10, 10:45 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 AM EDT THU JUN 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1245 AM EDT THU JUN 11 2009 /1145 PM CDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

NUMEROUS THUNDERSTORMS WILL OCCUR OVER SOUTH-CENTRAL INDIANA AND
PARTS OF CENTRAL KENTUCKY OVERNIGHT. A FEW OF THE THUNDERSTORMS MAY
BE SEVERE WITH ISOLATED TORNADO OR TWO POSSIBLE OVER SOUTH-CENTRAL
INDIANA AND ALONG AND WEST OF INTERSTATE 65. STORMS ALSO WILL
PRODUCE TORRENTIAL RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONTAL BOUNDARY WILL MOVE SLOWLY THROUGH THE REGION ON THURSDAY.
AS THIS OCCURS...SHOWERS AND THUNDERSTORMS WILL BECOME QUITE
NUMEROUS DURING THE DAY ON THURSDAY. THE FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTH ON FRIDAY RESULTING IN MORE SCATTERED THUNDERSTORMS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY WITH THE
PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WINDS AND HAIL. IN
ADDITION...VERY HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS ALONG
WITH CLOUD-TO-GROUND LIGHTNING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS
THE OUTLOOK AREA SATURDAY THROUGH TUESDAY AS WELL...ESPECIALLY IN
THE AFTERNOONS AND EARLY EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVERNIGHT AND THURSDAY. SPOTTERS ARE
ASKED TO REPORT SEVERE WEATHER AND ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.

TWF/JA

In the hours before

Local storm report, Jun 10, 5:59 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
759 PM EDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     2 NW JASPER             38.41N  86.95W
06/10/2009                   DUBOIS             IN   TRAINED SPOTTER

            SEVERAL OUT BUILDINGS DAMAGED. TREES DOWN.

&&

EVENT NUMBER LMK0900502

TT
Special weather statement, Jun 10, 10:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 AM EDT THU JUN 11 2009

INZ083-089-KYZ023-024-026-110600-
BRECKINRIDGE-DUBOIS-HANCOCK-OHIO-PERRY-
1155 PM CDT WED JUN 10 2009

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO SOUTH CENTRAL INDIANA
THIS MORNING...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
DALE TO 9 MILES EAST OF WHITESVILLE...OR ALONG A LINE EXTENDING FROM
18 MILES NORTHWEST OF ROCKPORT TO 22 MILES SOUTHEAST OF ROCKPORT...
AND MOVING EAST AT 30 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR HAWESVILLE AROUND 1220 AM CDT.
  NEAR TELL CITY AROUND 1225 AM CDT.
  NEAR HARDINSBURG AROUND 1235 AM CDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JA
Special weather statement, Jun 10, 11:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 AM EDT THU JUN 11 2009

KYZ062-071-110545-
EDMONSON-WARREN-
1210 AM CDT THU JUN 11 2009

...STRONG THUNDERSTORMS MOVING ACROSS WARREN COUNTY...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BOWLING GREEN...AND MOVING
NORTHEAST AT 25 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR BROWNSVILLE AROUND 1235 AM CDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 tornado, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 10, 11:30 PM CST
Where
Warren County, 1.1 mi W of Richardsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -86.500

Trees and power lines were downed in Richardsville.

Thunderstorm Wind, Barren

When
June 11, 2:10 AM CST
Where
Barren County, 1.1 mi W of Hiseville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.100, -85.820

A large tree was uprooted and a metal outbuilding was destroyed. Tree limbs were also downed just off KY 70.

Thunderstorm Wind, Washington

When
June 11, 3:30 AM EST
Where
Washington County, 0.69 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.690, -85.220

Power lines were downed off Lincoln Park Road just outside of Springfield.

Thunderstorm Wind, Washington

When
June 11, 3:39 AM EST
Where
Washington County, Mackville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -85.070

Small tree limbs were downed.

Thunderstorm Wind, Washington

When
June 11, 3:56 AM EST
Where
Washington County, Fenwick
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -85.150

A barn roof was blown off on Tick Creek Road off HWY 152 between Springfield and Mackville. A two by four was also driven into the ground.

Hail, Breckinridge

When
June 11, 2:42 PM CST
Where
Breckinridge County, Hardinsburg Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.780, -86.450

Hail, Grayson

When
June 11, 4:24 PM CST
Where
Grayson County, 0.55 mi W of Church
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.430, -86.360

Tornado, Warren

When
June 11, 6:00 PM CST to 6:20 PM CST
Where
Warren County, 3.2 mi ENE of Sand Hill to 0.36 mi S of Hays
Rating
EF1
Path length
11.41 mi
Path width
150 yd
Continued into
Barren, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
37.111, -86.324

The tornado tracked intermittently along a path 18 miles long, with a maximum width of 150 yards. There were several areas along and near the path with evidence of straight line wind damage.

The tornado fist touched down just inside the Warren County line, near the Edmonson County border, about 6.5 miles southwest of Brownsville around 6 pm CST. The tornado traveled roughly along the Warren and Edmonson County lines, doing damage in Warren County. After one mile, the tornado lifted and descended back to the ground about three and a quarter miles later. While it was aloft, significant straight-line wind damage occurred along a 2-mile wide path along both sides of the county line. After descending to the ground again 3.5 miles northwest of Smiths Grove, the tornado remained on the ground for more than 7 miles, doing its last structural damage in the county less than a half mile southwest of Hays around 618 pm CST.

In Barren County, the tornado passed over mostly rural cropland exhibiting little damage, but destroyed two large barns and damaged a home about 6 miles west of Glasgow in Barren County around 627 pm CST before finally lifting shortly thereafter. .

This EF-1 tornado produced wind speeds up to 105 mph along its intermittent 18 mile path length. Damage was done to hardwood trees, barns, homes and outbuildings. A well-defined rotation pattern could also be seen in tall grass.

Hail, Butler

When
June 11, 6:02 PM CST
Where
Butler County, 2.35 mi SSE of Woodbury
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.150, -86.630

Thunderstorm Wind, Edmonson

When
June 11, 6:08 PM CST
Where
Edmonson County, 1.79 mi WSW of Chalybeate
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -86.260

Trees were downed and a trailer was blown over.

Tornado, Barren

When
June 11, 6:20 PM CST to 6:27 PM CST
Where
Barren County, 1.62 mi WNW of Merry Oaks to 0.96 mi N of Beckton
Rating
EF1
Path length
5.83 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
37.025, -86.129

The tornado tracked intermittently along a path 18 miles long, with a maximum width of 150 yards. There were several areas along and near the path with evidence of straight line wind damage.

The tornado fist touched down just inside the Warren County line, near the Edmonson County border, about 6.5 miles southwest of Brownsville around 6 pm CST. The tornado traveled roughly along the Warren and Edmonson County lines, doing damage in Warren County. After one mile, the tornado lifted and descended back to the ground about three and a quarter miles later. While it was aloft, significant straight-line wind damage occurred along a 2-mile wide path along both sides of the county line. After descending to the ground again 3.5 miles northwest of Smiths Grove, the tornado remained on the ground for more than 7 miles, doing its last structural damage in the county less than a half mile southwest of Hays around 618 pm CST.

In Barren County, the tornado passed over mostly rural cropland exhibiting little damage, but destroyed two large barns and damaged a home about 6 miles west of Glasgow in Barren County around 627 pm CST before finally lifting shortly thereafter. .

This EF-1 tornado produced wind speeds up to 105 mph along its intermittent 18 mile path length. Damage was done to hardwood trees, barns, homes and outbuildings. A well-defined rotation pattern could also be seen in tall grass.

Thunderstorm Wind, Barren

When
June 11, 6:25 PM CST
Where
Barren County, 1.38 mi N of Railton
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
37.000, -86.120

Measured by the Kentucky Mesonet site 11 miles west of Glasgow.

Thunderstorm Wind, Edmonson

When
June 11, 6:32 PM CST
Where
Edmonson County, 1.49 mi SSE of Cedar Spg
Measured
74 kt (85 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.100, -86.140

Heavy damage was done to a farmhouse near the intersection of US 31W and HWY 259. A barn was also damaged and numerous trees were down blocking US 31W. These winds resulted from straight line winds and not related to the tornado that struck around the same time and just south of this area.

Thunderstorm Wind, Hart

When
June 11, 6:37 PM CST
Where
Hart County, 0.88 mi SE of Horse Cave
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -85.910

A few trees were downed in the Wig Wam Road area.

Thunderstorm Wind, Barren

When
June 11, 6:38 PM CST
Where
Barren County, 0.88 mi SW of Bruce
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.920, -86.010

Trees were downed on HWY 31E.

Thunderstorm Wind, Barren

When
June 11, 6:38 PM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.000, -85.920

Trees were downed near the high school on the east side of town.

Thunderstorm Wind, Barren

When
June 11, 6:38 PM CST
Where
Barren County, 1.1 mi W of Hiseville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.100, -85.820

Trees were downed.

Thunderstorm Wind, Logan

When
June 11, 6:50 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.840, -86.890

Trees were downed and some traffic lights were out near Russellville and Lewisburg.

Tornado, Metcalfe

When
June 11, 7:01 PM CST to 7:03 PM CST
Where
Metcalfe County, 2.74 mi S of Summer Shade to 2.92 mi S of Summer Shade
Rating
EF1
Path length
0.55 mi
Path width
150 yd
Continued into
Monroe, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
36.840, -85.702

This short-lived tornado was only on the ground for approximately 1.3 miles, touching down in far southern Metcalfe County, and lifting in far northern Monroe County. Along its path of about 3 minutes in duration, the tornado had a maximum width of 150 yards and did damage to a metal shed, minor damage to the roof and porch of two separate homes, moved a tobacco barn off its foundation, and snapped numerous trees and tree limbs.

The tornado first touched down in extreme southern Metcalfe County about 1.2 miles west-northwest of the town of Cyclone around 701 pm CDT. The tornado moved over primarily rural pasture and cropland into far northern Monroe County, where it lifted about one third of a mile south of Cyclone around 704 pm CDT.

This EF-1 tornado produced top wind speeds of 105 mph.

Tornado, Monroe

When
June 11, 7:03 PM CST to 7:04 PM CST
Where
Monroe County, 1.35 mi WNW of Cyclone to 0.55 mi WNW of Cyclone
Rating
EF0
Path length
0.82 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
36.838, -85.692

This short-lived tornado was only on the ground for approximately 1.3 miles, touching down in far southern Metcalfe County, and lifting in far northern Monroe County. Along its path of about 3 minutes in duration, the tornado had a maximum width of 150 yards and did damage to a metal shed, minor damage to the roof and porch of two separate homes, moved a tobacco barn off its foundation, and snapped numerous trees and tree limbs.

The tornado first touched down in extreme southern Metcalfe County about 1.2 miles west-northwest of the town of Cyclone around 701 pm CDT. The tornado moved over primarily rural pasture and cropland into far northern Monroe County, where it lifted about one third of a mile south of Cyclone around 704 pm CDT.

This EF-1 tornado produced top wind speeds of 105 mph.

Flash Flood, Warren

When
June 11, 7:15 PM CST
Where
Warren County, 1.96 mi W of Bowling Green to 0.85 mi W of Bowling Green
Cause
Heavy Rain
Reported by
Public
Coordinates
36.980, -86.466

Heavy rain caused flooding on Russellville Road in Bowling Green. The road was closed until water receded.

Thunderstorm Wind, Metcalfe

When
June 11, 7:25 PM CST
Where
Metcalfe County, 0.88 mi NE of Beechville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.080, -85.610

Several trees were downed.

Thunderstorm Wind, Clinton

When
June 11, 8:25 PM CST
Where
Clinton County, 1.31 mi ESE of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -85.110

Trees were downed near HWY 968 and HWY 415.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176548, 176551, 176549, 176550, 176552, 176530, 176531, 176566, 176532, 176553, 176567, 176554, 176555, 176557, 176556, 176558, 176559, 176560, 176564, 176565, 176529, 176561, 176562.